Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS San Angelo, TX

May 8, 2009McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at May 8, 2009, 9:55 PM CDT for McCulloch County, San Saba County, Texas. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 9:55 PM CDT (02:55 UTC)
Expired
May 8, 2009, 11:45 PM CDT
In force
110 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties McCulloch County, TX, San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 145 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4727 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
3.5
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 090255
FFWSJT
TXC307-411-090445-
/O.NEW.KSJT.FF.W.0013.090509T0255Z-090509T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
955 PM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCULLOCH COUNTY IN NORTH CENTRAL TEXAS...
  THIS INCLUDES THE CITY OF BRADY...
  SAN SABA COUNTY IN NORTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...SAN SABA...RICHLAND SPRINGS...
  ALGERITA...

* UNTIL 1145 PM CDT

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE         
  NORTHERN HALF OF MCCULLOCH AND SAN SABA COUNTIES...MOVING SOUTH AT 
  20 MPH.

* DOPPLER RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAVE OCCURRED   
  OVER NORTHERN MCCULLOCH AND SAN SABA COUNTIES. AN ADDITIONAL 1 TO  
  2 INCHES OF RAINFALL IS LIKELY...AND THIS WILL CAUSE FLASH         
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3106 9848 3096 9958 3148 9959 3141 9953
      3144 9943 3140 9933 3146 9893 3139 9876
      3144 9873 3140 9869 3135 9870 3137 9865
      3133 9864 3132 9859 3128 9862 3126 9857
      3120 9856 3117 9850 3112 9853 3111 9846

$$
1 follow-up statement
000 
WGUS74 KSJT 090401
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1001 PM CDT FRI MAY 8 2009

TXC307-411-090445-
/O.CON.KSJT.FF.W.0013.000000T0000Z-090509T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCULLOCH TX-SAN SABA TX-
1001 PM CDT FRI MAY 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR SAN
SABA AND MCCULLOCH COUNTIES...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE 
SOUTHERN HALF OF MCCULLOCH COUNTY...MOVING SOUTH AT 25 MPH.

DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN HAVE FALLEN 
ACROSS NORTHWESTERN SAN SABA COUNTY...AND ACROSS MUCH OF NORTHERN 
AND CENTRAL MCCULLOCH COUNTY. RAINFALL OF 1 TO 2 INCHES IS LIKELY
ACROSS SOUTHERN MCCULOCH COUNTY THROUGH 1145 PM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR WESTERN TEXAS.

&&

LAT...LON 3106 9848 3096 9958 3148 9959 3141 9953
      3144 9943 3140 9933 3146 9893 3139 9876
      3144 9873 3140 9869 3135 9870 3137 9865
      3133 9864 3132 9859 3128 9862 3126 9857
      3120 9856 3117 9850 3112 9853 3111 9846

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:15 PM CDT, 40 minutes earlier.

Area forecast discussion, May 8, 9:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
915 PM CDT FRI MAY 8 2009

.UPDATE...
TORNADO WATCH 272 IS BEING EXTENDED FARTHER TO THE SOUTH-SOUTHWEST
TO COVER OUR SOUTHEASTERN COUNTIES. THIS TO ACCOUNT FOR TRENDS WITH
LARGE ONGOING SUPERCELL STORM PROPAGATING SOUTHWESTWARD ALONG THE
WEAK COLD FRONTAL BOUNDARY.

&&

.DISCUSSION...
TORNADO WATCH 272 IS BEING EXTENDED FARTHER TO THE SOUTH-SOUTHWEST
TO COVER OUR SOUTHEASTERN COUNTIES. THIS TO ACCOUNT FOR TRENDS WITH
LARGE ONGOING SUPERCELL STORM PROPAGATING SOUTHWESTWARD ALONG THE
WEAK COLD FRONTAL BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 529 PM CDT FRI MAY 8 2009/

UPDATE...
FORECAST HAS BEEN UPDATED FOR TORNADO WATCH.

DISCUSSION...
NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT...
FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A
COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS
HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR
AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT
SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO
OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR
TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES.

PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/

SHORT TERM...
FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST
SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20.
VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND
JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK
TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE
TEMPERATURE THERE HAS REACHED 103 DEGREES.

HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS
UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH
WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR
THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS
EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP
WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF
THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL
BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT.
SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR
MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS.

AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST
CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR
THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK
REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY.
AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS
LOW.

LONG TERM...
BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE
AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND
HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH
CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY
ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR
SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT
WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY.

WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  70  56  75  57 /  20  20  20  20  20
SAN ANGELO 	 67  78  59  81  60 /  20  20  10  20  20
JUNCTION 	 68  85  61  85  64 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, May 8, 3:04 PM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT FRI MAY 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
304 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE
THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND
EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO
SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON
AND EVENING.

23/HUBER

In the hours before

Local storm report, May 8, 9:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HIGH SUST WINDS  PLACID                  31.33N 99.18W
05/08/2009  E70 MPH          MCCULLOCH          TX   TRAINED SPOTTER

&&

LHIESLER
Local storm report, May 8, 9:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
931 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     FLASH FLOOD      BROWNWOOD               31.71N 98.99W
05/08/2009                   BROWN              TX   LAW ENFORCEMENT

            FLOODING IN BROWNWOOD. SHELTERS ARE OPEN FOR PERSONS IN
            FLOODED HOMES. ROADWAYS ARE FLOODED...TRAVEL IS
            DISCOURAGED.

&&

LHIESLER
Local storm report, May 8, 9:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
942 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             LOHN                    31.32N 99.41W
05/08/2009  E1.00 INCH       MCCULLOCH          TX   TRAINED SPOTTER

&&

LHIESLER
Local storm report, May 8, 9:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
947 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             LOHN                    31.32N 99.41W
05/08/2009  E1.75 INCH       MCCULLOCH          TX   TRAINED SPOTTER

&&

LHIESLER
Local storm report, May 8, 9:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
952 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HIGH SUST WINDS  RICHLAND SPRINGS        31.27N 98.94W
05/08/2009  E60 MPH          SAN SABA           TX   COUNTY OFFICIAL

&&

LHIESLER
Local storm report, May 8, 9:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
954 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             LOHN                    31.32N 99.41W
05/08/2009  E0.88 INCH       MCCULLOCH          TX   TRAINED SPOTTER

&&

LHIESLER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:11 PM CDTSevere Thunderstorm WarningSJTBrown49 min
May 8, 7:37 PM CDTTornado WarningSJTBrown23 min
May 8, 7:55 PM CDTSevere Thunderstorm WarningSJTBrown65 min
May 8, 8:00 PM CDTTornado WarningSJTBrown30 min
May 8, 8:08 PM CDTSevere Thunderstorm WarningSJTColeman52 min
May 8, 8:29 PM CDTTornado WarningSJTBrown31 min
May 8, 8:43 PM CDTSevere Thunderstorm WarningSJTBrown, McCulloch, San Saba77 min
May 8, 9:39 PM CDTSevere Thunderstorm WarningSJTMcCulloch51 min
May 8, 9:40 PM CDTFlash Flood WarningSJTBrown80 min
May 8, 9:53 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba67 min
May 8, 10:26 PM CDTSevere Thunderstorm WarningSJTMcCulloch49 min
May 8, 10:49 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba35 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.